Alert archive / California / River Flood Watches in 2022

River Flood Watch 2, NWS Eureka, CA

December 29, 2022Mendocino County, California

NWS Eureka, CA issued this river flood watch at Dec 29, 2022, 2:07 PM PST for Mendocino County, California. It took effect at Dec 31, 2022, 4:00 AM PST. It was in force for .

The area

The outline as issued.

The facts

Issued
Dec 29, 2022, 2:07 PM PST (22:07 UTC)
In effect from
Dec 31, 2022, 4:00 AM PST
Expired
Dec 30, 2022, 3:47 PM PST
In force
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
None

County Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Russian River near Hopland (HOPC1).

Minor stage
15 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

024 
WGUS66 KEKA 292207
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
207 PM PST Thu Dec 29 2022

...The National Weather Service in Eureka CA has issued a Flood 
Watch for the following rivers in California...

  Russian River near Hopland affecting Southeastern Mendocino 
  Interior zone.

For the Russian River...including Hopland...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at weather.gov/eka.

The next statement will be issued this evening at 1015 PM PST.

&&


CAZ113-300615-
/O.NEW.KEKA.FL.A.0002.221231T1200Z-230101T0100Z/
/HOPC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
207 PM PST Thu Dec 29 2022

...FLOOD WATCH IN EFFECT FROM LATE FRIDAY NIGHT TO SATURDAY 
AFTERNOON...

* WHAT...Flooding is possible.

* WHERE...Russian River near Hopland.

* WHEN...From late Friday night to Saturday afternoon.

* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the 
  approaches to the Russian River bridge. Expect flooding of 
  cropland on the right bank of river.

* ADDITIONAL DETAILS...
  - At 1:45 PM PST Thursday the stage was 3.5 feet.
  - Forecast...Flood stage may be reached late Saturday morning.
  - Flood stage is 15.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304

$$

JMG
4 follow-up statements
483 
WGUS66 KEKA 300519
FFAEKA

Flood Watch
National Weather Service Eureka CA
919 PM PST Thu Dec 29 2022

...The Flood Watch continues for the following rivers in 
California...

  Russian River near Hopland affecting Southeastern Mendocino 
  Interior zone.

For the Russian River...including Hopland...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

If you are in the watch area, remain alert to possible flooding.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at weather.gov/eka.

The next statement will be issued late tonight at 530 AM PST.

&&


CAZ113-301330-
/O.CON.KEKA.FL.A.0002.221231T1200Z-230101T0100Z/
/HOPC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
919 PM PST Thu Dec 29 2022

...FLOOD WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT TO SATURDAY 
AFTERNOON...

* WHAT...Flooding is possible.

* WHERE...Russian River near Hopland.

* WHEN...From late Friday night to Saturday afternoon.

* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the 
  approaches to the Russian River bridge. Expect flooding of 
  cropland on the right bank of river.

* ADDITIONAL DETAILS...
  - At 1:45 PM PST Thursday the stage was 3.5 feet.
  - Forecast...Flood stage may be reached late Saturday morning.
  - Flood stage is 15.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304

$$

JLW
303 
WGUS66 KEKA 301225
FFAEKA

Flood Watch
National Weather Service Eureka CA
425 AM PST Fri Dec 30 2022

...The Flood Watch continues for the following rivers in 
California...

  Russian River near Hopland affecting Southeastern Mendocino 
  Interior zone.

  Eel River at Fernbridge affecting Northern Humboldt Coast zone.

For the Russian River...including Hopland...flooding is possible.
For the Eel River...including Fernbridge, Scotia, Bridgeville, Fort 
Seward, Miranda...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Additional information is available at weather.gov/eka.

The next statement will be issued this afternoon at 1230 PM PST.

&&


CAZ113-302030-
/O.CON.KEKA.FL.A.0002.221231T1200Z-230101T0100Z/
/HOPC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
425 AM PST Fri Dec 30 2022

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT TO TOMORROW 
AFTERNOON...

* WHAT...Flooding is possible.

* WHERE...Russian River near Hopland.

* WHEN...From late tonight to tomorrow afternoon.

* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the 
  approaches to the Russian River bridge. Expect flooding of 
  cropland on the right bank of river.

* ADDITIONAL DETAILS...
  - At 3:45 AM PST Friday the stage was 9.0 feet.
  - Forecast...Flood stage may be reached late Saturday morning.
  - Flood stage is 15.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304

$$

CAZ103-302030-
/O.CON.KEKA.FL.A.0001.221231T1600Z-230101T1200Z/
/FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
425 AM PST Fri Dec 30 2022

...FLOOD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING TO EARLY 
SUNDAY MORNING...

* WHAT...Flooding is possible.

* WHERE...Eel River at Fernbridge.

* WHEN...From Saturday morning to early Sunday morning.

* IMPACTS...At 22.0 feet, The western half of the Eel Delta may be 
  completely flooded, especially if at or above this level for an 
  extended period of time. This includes areas northwest of Loleta 
  and Cannibal Island Road. A Special Action Advisory is being 
  issued to all owners of livestock in low-lying areas of the Eel 
  River Delta. Owners of livestock should take appropriate action to 
  protect their animals.

* ADDITIONAL DETAILS...
  - At 4:15 AM PST Friday the stage was 4.7 feet.
  - Forecast...Flood stage may be reached late Saturday morning.
  - Flood stage is 20.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4052 12418 4058 12435 4069 12427 4063 12421
      4058 12412

$$

MKK
562 
WGUS66 KEKA 301735
FFAEKA

Flood Watch
National Weather Service Eureka CA
935 AM PST Fri Dec 30 2022

...The Flood Watch continues for the following rivers in 
California...

  Russian River near Hopland affecting Southeastern Mendocino 
  Interior zone.

For the Russian River...including Hopland...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

If you are in the watch area, remain alert to possible flooding.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Additional information is available at weather.gov/eka.

The next statement will be issued this afternoon at 545 PM PST.

&&


CAZ113-310145-
/O.CON.KEKA.FL.A.0002.221231T1200Z-230101T0100Z/
/HOPC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
935 AM PST Fri Dec 30 2022

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT TO TOMORROW 
AFTERNOON...

* WHAT...Flooding is possible.

* WHERE...Russian River near Hopland.

* WHEN...From late tonight to tomorrow afternoon.

* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the 
  approaches to the Russian River bridge. Expect flooding of 
  cropland on the right bank of river.

* ADDITIONAL DETAILS...
  - At 1:45 PM PST Thursday the stage was 3.5 feet.
  - Forecast...Flood stage may be reached late tomorrow morning.
  - Flood stage is 15.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304

$$

JMG
601 
WGUS66 KEKA 302347
FFAEKA

Flood Watch
National Weather Service Eureka CA
347 PM PST Fri Dec 30 2022

...The Flood Watch is replaced with a River Flood Warning for the 
following rivers in California...

  Russian River near Hopland affecting Southeastern Mendocino 
  Interior zone.

CAZ113-310100-
/O.CAN.KEKA.FL.A.0002.221231T1200Z-221230T2347Z/
/HOPC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
347 PM PST Fri Dec 30 2022

...FLOOD WATCH HAS BEEN REPLACED WITH A RIVER FLOOD WARNING...

The Flood Watch is replaced by a river flood warning
   for the Russian River near Hopland.

* ADDITIONAL DETAILS...
  - At 3:00 PM PST Friday the stage was 13.9 feet.
  - Forecast...Flood stage may be reached late this afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304

$$

JLW

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Dec 29, 5:22 AM PST, 8 hours 45 minutes earlier.

Area forecast discussion, Dec 29, 5:22 AM PST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
522 AM PST Thu Dec 29 2022

.SYNOPSIS...A weak system will continue to bring some rain and
snow to the area this morning with a break for a portion of the
midday. Tonight an atmospheric river is expected to bring heavy
rain and possible flooding through Saturday. After a break in the
rain Sunday, more rain and mountain snow is expected next week.

&&

.DISCUSSION...A weak system is bringing some light rain and breezy
winds to the area this morning. Snow levels are lower in Trinity
county with this initial round, they are around 2500 to 3500 feet.
The winter weather advisory and warning look to be on track. This
rain will taper off this morning with a break in most areas until
early afternoon.

Mid to late afternoon heavier rain is expected to spread across
the area. This will also bring another round of gusty winds to the
coastal ridges, but the gusts are only expected to peak around 40
mph. Lower snow levels will likely linger in northern Trinity
county into the evening, but will rise fairly quickly after that with
the warmer air moving in. This first round of heavier rain is
expected to continue through the day on Friday and into the
evening. Current forecast has totals of 1.5 to 6 inches for this
time period. This could even be low. The airmass is very warm and
the onshore flow is fairly strong. The models may be under doing
the affects of the upslope and the efficiency of the warm rain
processes. Also, the models have gradually been trending this
farther north and more focused on Mendocino and southern Humboldt
counties.

Friday night rainfall rates are expected to diminish slightly
before increasing again early saturday. There is more uncertainty
on how much rain will fall on Saturday. Some of the recent model
runs show another round of heavier rain focused on Mendocino
county while others push this slightly farther south. Where
exactly this final round ends up and how long the break is will
likely be the main factor in whether Mendocino county sees
mainstem river flooding.

Saturday night the rain is expected to finally come to an end. A
brief period of high pressure builds into the area for Sunday.
This will likely bring clear skies at the coast, but the interior
valleys will likely fog up quickly if there is any clearing. This
fog will likely be dense.

Next week a couple more weather systems are expected to move
through the area. Currently models are showing them generally on
Monday and again Wednesday with some sort of break on Tuesday.
Right now it looks like snow is likely in Trinity county, possible
down to highway pass level for both systems. MKK

&&

.AVIATION...Yet another front approaches the coast this morning,
bringing rain, blustery south winds and LLWS to Del Norte.
Conditions hover around MVFR to VFR for much of the day today
across the region, as another front approaching behind this
morning's should limit the usual post-frontal deterioration during
the day today. This second front arrives late this evening, and
may bring ceilings and visibilities down into the IFR to MVFR
range overnight tonight, along with steady light to moderate rain.

&&

.MARINE...Southerly gusts have accelerated to Gale Force
overnight in portions of each zone as another front moves onshore.
Winds subtly weaken during the day today, then pulse back up to
Gale Force this evening in the northern waters as another front
moves onshore. This blast of winds will whip up southerly seas,
with confused seas likely lasting through Thursday then weakening
again Friday. Another west swell is expected to arrive Friday and
this weekend, along with blustery southwest winds for the southern
zones. A brief burst of northerlies is then possible late
Saturday and Sunday has high pressure builds behind a passing
shortwave, possibly bringing us a respite from rain as well, then
more fronts and southerlies are expected to return by early next
week.

&&

.HYDROLOGY...Unusually high rainfall, as highlighted by the ECMWF
EFI, will likely bring flooding threats through late week into the
weekend. With soils saturation in CREST showing 90 to 100%
throughout the area, additional rainfall is expected to produce
significant runoff. Although gradual, the prolonged nature of rain
is likely to overwhelm small creeks and streams, especially in
Mendocino County. A flood watch remains in effect for much of the
area to highlight this threat. In addition, elevated levels on
area rivers are expected to rise further by Saturday. Current
CNRFC forecasts show the Mad river in Arcata and the Eel river and
Fernbridge reaching monitor stage by Saturday. The probability of
the rivers reaching flood has increased. The Navarro river at
Navarro is the highest with a 45 percent chance. For other rivers
and for the latest information visit www.cnrfc.noaa.gov. MKK/JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 7 AM PST this morning for CAZ101-102-
     104>106.

     Flood Watch from this afternoon through Friday evening for
     CAZ101>106.

     Winter Storm Warning until 10 PM PST this evening for
     CAZ107.

     Winter Weather Advisory until 10 AM PST this morning for
     CAZ108.

     Flood Watch from this afternoon through Saturday morning
     for CAZ108>114.

     Flood Watch from this afternoon through Saturday afternoon
     for CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Flood Watch from this afternoon through Friday evening for
     PZZ410.

     Gale Warning until 9 PM PST this evening for PZZ450-470.

     Gale Warning until 9 AM PST this morning for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 29, 10:48 AM PST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1048 AM PST Thu Dec 29 2022

CAZ101>106-301900-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
1048 AM PST Thu Dec 29 2022

...FLOOD WATCH IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH FRIDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108>114-301900-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-
1048 AM PST Thu Dec 29 2022

...FLOOD WATCH IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH
SATURDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ115-301900-
Southern Lake-
1048 AM PST Thu Dec 29 2022

...FLOOD WATCH IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-301900-
Northern Trinity-
1048 AM PST Thu Dec 29 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 29, 9:11 AM PST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
911 AM PST THU DEC 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SNOW             10 NE WEAVERVILLE       40.86N 122.80W
12/29/2022  E3.0 INCH        TRINITY            CA   TRAINED SPOTTER

            WET SLUSHY SNOW BEGAN AT 3 AM. ELEVATION IS
            2650 FEET.

&&

JMG

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 7:26 AM PSTSmall Craft AdvisoryEKA3 days
Dec 29, 2:05 PM PSTRiver Flood WatchEKAHumboldt19 hr
Dec 29, 2:12 PM PSTWind AdvisoryEKAHumboldt, Lake, Mendocino, Trinity29 hr

Nearby

River Flood Watches in California, 2022Every river flood watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.